MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT4H10
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in a neurovascular artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician experienced resistance in the friction lock of the smart coil and as the smart coil was advanced through the microcatheter.Therefore, the smart coil was removed and placed on the back table.The procedure was completed using two new smart coils.It is unknown if the same microcatheter was used to complete the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 133.0 and 141.5 cm from the proximal end.The introducer sheath was loaded backwards onto the smart coil.The introducer sheath was fractured approximately 2.5 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds along its length.Conclusions: evaluation of the returned smart coil revealed that the introducer sheath was loaded backwards onto the smart coil and was fractured, the pusher assembly had kinks and the embolization coil had offset coil winds along its length.If the introducer sheath is loaded backwards onto the smart coil, resistance may be experienced while advancing the embolization coil and pusher assembly mid-joint through the introducer sheath friction lock.If the smart coil is forcefully advanced against this resistance, damage such as a fractured introducer sheath, pusher assembly kinks and offset coil winds may occur.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10908440
Report Number3005168196-2020-02109
Device Sequence Number1153951
Product Code HCG
UDI-Device Identifier00814548017051
UDI-Public00814548017051
Combination Product (Y/N)Y
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/02/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/11/2025
Device Model Number400SMTSFT4H10
Device Catalogue Number400SMTSFT4H10
Device Lot NumberF99519
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/20/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/02/2020
Supplement Date Received by Manufacturer12/09/2020
Initial Report FDA Received Date11/26/2020
Supplement Report FDA Received Date12/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age49 YR
Date Report Sent to FDA01/01/2005